Tamoxifen-associated vasculitis in a breast cancer patient
1 Department of Hematología Oncología, Hospital Angeles del Pedregal. Mexico city, Mexico
2 Division of Research. Instituto Nacional de Cancerología. Mexico city, Mexico
3 Unidad de Investigaciones Biomédicas en Cáncer. Universidad Nacional Autónoma de México, Mexico
World Journal of Surgical Oncology 2007, 5:9 doi:10.1186/1477-7819-5-9Published: 23 January 2007
Estrogen plays a critical role in breast cancer. Thereafter, endocrine therapy is a standard of care in patients with breast carcinoma, expressing ER or PR.
Herein we report the case of a 53-year old patient, who developed cholestasis and vasculitis during the treatment with tamoxifen. This toxicity was reversable after the removal of the drug. Thereafter she continued adjuvant treatment for breast carcinoma with anastrazole. Since tamoxifen has been widely indicated for patients with breast carcinoma, we did a literature review, looking for other cases with this type of toxicity.
This case is the third with vasculitis informed in the literature, but the first one that additionally developed cholestasis and arthritis. Although it is rare, we discuss the indication of this drug in the actual era, where aromatase inhibitors offer a better security profile.